Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Anti-Anxiety Drug Puts Seniors at Risk for Falls

  • Currently 3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

French investigators suggest a strategy for reducing falls among older people. They found an elevated risk of falling among seniors taking long-acting anti-anxiety drugs such as Valium. Regular use of certain other medicines, particularly muscle relaxants and anti-spasmodic drugs, was also associated with an increased likelihood of falling. Short-acting anti-anxiety agents were not linked to falls in this elderly population.

[BMC Geriatrics, July 23, 2009]
http://www.biomedcentral.com/1471-2318/9/30

  • Currently 3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3/5 (1 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

Surprise Surprise! Another dumb and useless study. Anyone who has taken Valium knows that it calms you down suppressing anxiety and can make you feel light headed. It is also used by many people to fall asleep at night. Why should it be a revelation that the regular use of Valium as well as muscle relaxants and anti-spasmodic drugs in the elderly leads to an increase in falls, when the same can be said for people who are not elderly who regularly take these drugs. Folks, read the warnings on the prescription bottles for these drugs as well as the contraindications, it warns against these side effects. Would you give alcohol to an elderly person and then wonder why they fall down?

I just learnt that valium can make you suffer frequent falls to senior citizens. I am one of them. In the last few months I have fallen three times. Just yesterday was a biggie: broken eyelid, grossly swollen cheekbone, painful knee that makes it hard for me to walk. I have been taking valium sparsely for forty years (very low doses for the last years, though). No more.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.